I have been sick for about three years, and am getting progressively worse. Initially diagnosed with IBS, diarrhea, constipation, nausea, dizziness, excessive weight loss, and now chest pain, and pain on the right side under ribs, shortness of breath, anxiety, nervousness, and unable to sleep. They checked my heart, gall bladder, did tons of blood work, stool studies, CT scans, Hida scans, x-ray, etc. Also did allergy tests (some food allergies and have been on restricted diet for 4 months - no better), no candida present. Only thing they found was GERD (had this for 30 years and been treated for about that long - nothing really works), bile going into my stomach and refluxing as well, and lower espophagus stricture. Beyond these results, doctors still don't have a clue and no standard treatments are working.
Could all of these symptoms be attributed to a magnesium defiency? I have read several things about these symptoms due to this deficencyand they seem to fit. Has anyone heard of this or tried this treatment for these symptoms?
IBS is believed to be caused my a miss communications between the brain and digestive tract. People with IBS are more sensitive that's partly why there is so much pain. What helps one person may not help another it's a process of trying things and figuring out what works for you. I've heard that IBS-C benefits from magnesium supplements and IBS-D benefits from calcium supplements. It's at least worth a try. I've had it for 38 years and I started out with diarrhea but as I went though menopause it changed to more constipation. Try to get a handle on it early because it can cause so many butt problems. I've had hemorrhoids and surgery and now I have a fissure and am facing surgery again. I wish I would have started eating a fiber diet years ago because it really does help. I also use miralax and benefiber and if I have to use it forever I will. Good luck.
Most doctors tell you to add more fiber to your diet but when a person has IBS-C, like I do, for instance, it makes the gas worse and sometimes too much fiber just makes the constipation worse. Metamucil and Benefiber are both filled with so much fiber that I've tried Benefiber and it made things so much worse. I was told to try Metamucil but people just don't seem to understand that when you have constipation with your IBS, it can just make things worse. You rather deal with the IBS itself than to treat it because treating it could make it MORE unbearable. I have read on a few sites yesterday (I was searching up anything I could find on IBS) that a magnesium deficiency plays a part in constipation. I myself was considering on buying the liquid and trying it out. My G.I. doctor prescribed Lactulose in liquid form and it supposed to help you have a NORMAL bowel movement everyday at least 2-3 times a day. The bad side to it is the side effects, which are excessive gas/bloating, stomach gurgling, diarehha and cramping. The gas and bloating I believe supposed to go away within 3 or 4 days. Lactulose is believed to work so let's see how that goes. For me, I have such bad gas that I told my G.I. doctor it's what bothers me the most and he told me he wants to treat the constipation before treating the gas because the excessive gas is most likely due to the constipation. If I start moving my bowels everyday the way I'm supposed to while taking Lactulose and I still have a problem with the gas (once the side effects are gone), then he'll treat me for the gas as well. I'm just hoping the more I go to the bathroom, the less gas I have.
Anyway, I think you should talk to your doctor about what could cause constipation (besides a poor diet). I know people who eat well and have good enough fiber in their diet and they're still constipated. I'm starting to believe there's a number of things that play a role.
There are 2 kinds of fiber-- soluble and insoluble.
ALL meats, seafoods and all dairy products contain NO fiber.
If you get constipated taking too much soluble fiber or it gets worse like Metamucil or Benefiber -- it indicates that you are not getting enough Insoluble fiber or water in your diet-- you need a combination of both for normal BMs. Insoluble fiber causes the intestinal muscles to contract and moves digested food out whereas soluble fiber is a bulking agent.
Taking too much of a bulking agent fiber of course will make constipation worse because it just bulks your stool and does not cause your intestines to do any work like contract the muscles.
All fruits, all veggies (except root veggies that absorb fluids) , the outer part of all grains (bran), the out side part of beans and peas-- nuts & seeds are all insoluble fiber. Including FiberCon.
The use of all laxative causes your intestines to rely on them except fiber type of therapy -- the safest and natrual laxative.
Thank you for the info. I get sooo confused when I hear the word FIBER, I swear. When I eat fiber I feel as if someone took an air pump and pumped sooooooo much air into my stomach. I actually feel like a balloon for Macy's Parade. No lie. I feel like that no matter what but when I have fiber it gets WORSE.
I eat a lot of meat and that's probably why I get constipated a lot since meat does constipate you and it has no fiber. I'ma try something with soluble and insoluble fiber.
For insoluble fiber i use Oat bran tablets that I buy from the Vitamin Shoppe.
The object is to balance both type fibers with the foods that you eat.
The problem with both Metamucil & Benefiber is both are natural and they ferment during digestion and do produce GAS. But, with continued use gas will go away. Citrucel is a semi synthetic fiber that does not ferment resulting in no gas but cost more.
I suggest that if you use the natrual fibers that you start off slowly. And, increase the dose as you get use to it.
I have been using Metamucil like fiber(psyllium) for 25 years and I also have to take some insoluble fiber tablets at times.
gluten sensitivity can do all the things you listed (I could have written your description myself). it robs you of vital nutrients and as your body becomes depleted in its requirements you get all sorts of symptoms. the longer it goes on, the worse it gets. even if you test negative for celiac, you CAN still be gluten sensitive
In the past 3 years (maybe more), I've had from severe to moderate diarrhea and all sorts of other strange symptoms. After a rare trip to the ER (I thought I was having a stroke), I was told that I had a low calcium level and that I may need to follow up on it. In the hallway, my husband was told that I was having an anxiety attack. (My face was drawing to one side, as in stroke symptoms.) I told my family doctor about the calcium comment and she had my electrolytes checked. I was severely low in calcium, potassium and magnesium, as well as being anemic. I was referred to a nephrologist, who put me on massive doses of all of the electrolytes. Symptoms improved almost immediately! The stroke symptom was a lifesaver for me. I'm currently taking 3200 mg (yes 3,200 mg) of magnesium daily, as well as phosphorus and iron. The potassium and calcium are holding steady within the normal range. Symptoms are greatly improved, but the magnesium levels won't stay within the normal range if I take any less per day. (I tried to reduce it and wound up the the back of an ambulance, receiving an IV infusion of mag sulfate.) The side affects of the magnesium are awful - terrible diarrhea being the worst. My nephrologist has no idea of where I'm losing magnesium. Diarrhea causes magnesium loss, but taking magnesium causes diarrhea. ???
I also have IBS and have been diagnosed with a "tortuous colon" in the past. I had IBS long before any of the above, so I doubt that it could be caused by the magnesium deficiency. Be careful in taking supplements of this nature as they are very important in your body's regulation of all sorts of functions. I was having everything from muscle cramps to chest pain and everything in between before I reached a "normal" level.
Good luck in finding out what your problem is....I'm currently scheduled for several procedures at a teaching hospital to find out what's going on so I can get back to living a normal life. Sorry for the long post...I hope you find your answers!!
The Following User Says Thank You to debmul For This Useful Post: Red Polka Dots (10-20-2012)